Hears Voices All the Time
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q  Hears Voices All the Time


To Whom it May Concern,
 
I was diagnosed with Bipolar disorder back in 2002 and started collecting SSI in 2010. There are relatively no medications that work for me; I hear voices all the time. And more importantly, recently, my symptoms are worsening; they do seem to worsen under stressful situations. The medications I have taken have caused allergic reactions, horrible gastrointestinal problems, and most have made my symptoms worse; I canít even take an anti-depressant for my depression, of any kind, because it throws me into a full blown manic attack. My doctor as a last result attempted to put my on Haldol last summer, but it only worsened my symptoms (it made the voices sound like they were being turned up and down with a warbling sound); I canít even take Clonapin here and there for sleep because it creates such dry mouth that I wake up choking in the middle of the night. Right now I am on Seraquel and that is the only thing that helps me sleep (and is the only thing  Iíve taken that doesnít cause a major problem), but it doesnít help with the voices anymore.
Is there anything new on the market that helps with BPD of my kind, or anything else that might help which would be considered homeopathic; I am really at my wits ends with the disorder. When I am at home most of the time I just sleep anymore, because of the depression and then I donít have to put up with the voices.  
Christina
 

Christina,

I would first reconsider the diagnosis.  If you have ongoing auditory hallucinations, this is more indicative of a primary psychotic disorder such as schizoaffective disorder.  This probably won't change your difficulties with medications but should be pursued.  As for your medication problems,  I would consider maximizing the Seroquel since you are able to tolerate it.  Sometimes combining an antipsychotic in low dosage with the Seroquel may be helpful.  You may want to try Trilafon or even Clozapine.  Clozapine has to be monitored closely but can be very effective.  For sleep you may want to try Restoril (another benzodiazepine), Trazodone, or possibly Doxepin. As for homeopathic remedies, there are not many that are effective for an illness such as yours, but I would strongly encourage you to consider weekly psychotherapy.

 
Dr. Plyler

 

Published August, 2011

 

Bipolar World   © 1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?